Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 265, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2017, 5:36 PM MDT for Greeley County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 5:36 PM MDT (23:36 UTC)
- Expired
- Aug 13, 2017, 6:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271
WUUS53 KGLD 132336
SVRGLD
KSC071-140015-
/O.NEW.KGLD.SV.W.0265.170813T2336Z-170814T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
536 PM MDT SUN AUG 13 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Greeley County in west central Kansas...
* Until 615 PM MDT
* At 536 PM MDT, a severe thunderstorm was located 10 miles southeast
of Towner, or 14 miles southwest of Tribune, moving northeast at 25
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 10204 3839 10204 3868 10181 3851 10157
3850 10158 3828 10196
TIME...MOT...LOC 2336Z 221DEG 20KT 3835 10197
HAIL...2.00IN
WIND...60MPH
$$2 follow-up statements
066
WWUS53 KGLD 132354
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
554 PM MDT SUN AUG 13 2017
KSC071-140015-
/O.CON.KGLD.SV.W.0265.000000T0000Z-170814T0015Z/
Greeley KS-
554 PM MDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL GREELEY COUNTY...
At 553 PM MDT, a severe thunderstorm was located 11 miles southwest
of Horace, or 12 miles southwest of Tribune, moving northeast at 15
mph. Other thunderstorms were starting to develop in the warning
area and could become severe as well.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 10204 3839 10204 3868 10181 3851 10157
3850 10158 3828 10196
TIME...MOT...LOC 2353Z 236DEG 14KT 3835 10192
HAIL...1.00IN
WIND...60MPH
$$547
WWUS53 KGLD 140005
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
605 PM MDT SUN AUG 13 2017
KSC071-140015-
/O.EXP.KGLD.SV.W.0265.000000T0000Z-170814T0015Z/
Greeley KS-
605 PM MDT SUN AUG 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREELEY COUNTY WILL
EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Kansas.
LAT...LON 3832 10204 3839 10204 3868 10181 3851 10157
3850 10158 3828 10196
TIME...MOT...LOC 0005Z 221DEG 20KT 3838 10189
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:18 PM MDT, 18 minutes earlier.
Area forecast discussion, Aug 13, 5:18 PM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Goodland KS 518 PM MDT Sun Aug 13 2017 .UPDATE... Issued at 305 PM MDT Sun Aug 13 2017 Update to forecast sent to add in mention of Severe Thunderstorm Watch #451. This watch is for the entire forecast area thru 05z Monday. Potential for large hail to 3 inches...winds to 70 mph and even a possible tornado. Heavy rainfall with these storms could cause flash flooding. && .SHORT TERM...(This evening through Monday) Issued at 233 PM MDT Sun Aug 13 2017 Across the Tri State region this afternoon...skies are mainly sunny to mostly sunny with temperatures ranging in the 80s. A general southerly flow resides over the area as well with the region lying ahead of a lee-side trough again over the Front Range. For the rest of the afternoon and on into the evening hours...a similar situation to wx from yesterday will occur. Lee-side trough does sit over the Front Range with another shortwave coming over the Rockies. The main difference from yesterday will be the fact that less cloud cover at sunrise this morning...has allowed for the entire area to show a marketed increase in instability which will aid in the development of strong to severe t-storms...especially when the shortwave works off the Rockies. Regional radar is already showing convective activity over portions of central and southern Colorado...which has to move eastward and will thus tap into the highly unstable airmass over the CWA. As with yesterday...the main threats will be large hail...damaging winds and heavy rain. There is again an outside chance for a tornado to form as well. With this...the SPC does have the entire CWA in a Slight Risk for severe into the evening hours. After midnight precip is expected to taper down...which will be followed by the development of patchy fog that will carry into the mid morning hours Monday. For the rest of Monday...H5 ridging over the region during the day will temper any development of trw thru much the day. For temps...looking for overnight lows to drop into upper 50s thru the mid 60s...warmest east. Daytime highs Monday will peak into the 85-90F range. .LONG TERM...(Monday night through Sunday) Issued at 237 PM MDT Sun Aug 13 2017 Monday night: Chance of showers and storms through the evening hours. With current parameters being put out by the models, do not expect severe weather at this time. Patchy fog will be possible after midnight. Temperatures will be in the mid to upper 60s. Tuesday: This period looks to have the best chance for severe weather in the extended. CWA will be downstream of a longwave trough through this period. Ample divergence aloft, good turning of winds with height, and leeside surface troughing will all assist with convection initiation. SREF soundings show MUCAPE greater than 3000 J/kg, 0-6km bulk shear around 40kt, DCAPE of 1500-2000 J/kg, and good SFC-1km helicity across the CWA. In other words, all forms of severe weather will be possible if the current forecast verifies. Best severe parameters look to be in our Nebraska counties. Wednesday-Rest of the Week: Weak cold front will sag through the eastern two thirds of the area Wednesday night into Thursday morning. Front becomes stationary and meanders between Kansas and Nebraska through the end of the week. This will aid in providing focus for a few showers and thunderstorms each day with the best chance of rain coming Thursday afternoon and evening. Temps warm through the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 514 PM MDT Sun Aug 13 2017 Scattered thunderstorms will move into the area this evening. Confidence rather low that either KGLD or KMCK will be directly impacted, as storms have been slow to develop. Nonetheless, could see brief flight category reductions if a thunderstorms develops near the terminals. Overnight, expecting lowered ceilings and areas of fog to develop in the very moist air mass. There is the potential to go as low as IFR/VLIFR in fog for a brief time, particularly at KMCK. Conditions will gradually improve Monday morning, with a return to VFR expected by late morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JN LONG TERM...SME AVIATION...024
Hazardous weather outlook, Aug 13, 2:48 PM MDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 248 PM MDT Sun Aug 13 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 248 PM MDT Sun Aug 13 2017 /348 PM CDT Sun Aug 13 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered strong to severe storms will develop and move across the region from late this afternoon through evening. The main threat will be very large hail in addition to damaging winds. Locally heavy rainfall could also lead to areas of flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Patchy early morning fog is possible again across the area on Monday. An active pattern will continue with isolated to scattered thunderstorms expected each day through the forecast period. The next best chance for severe thunderstorms will be Tuesday afternoon into Tuesday night. Large hail, damaging winds, and a few brief tornadoes will be possible. Heavy rainfall can also be expected with any strong storms that form, which may lead to flash flooding in areas that are already saturated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 13, 4:49 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Goodland KS 449 PM MDT SUN AUG 13 2017 KSZ041-132315- Greeley KS- 449 PM MDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL 515 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near Hartman, or 11 miles northwest of Coolidge, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Greeley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM MDT for west central Kansas. LAT...LON 3841 10204 3827 10182 3826 10183 3826 10204 TIME...MOT...LOC 2249Z 219DEG 23KT 3814 10218
Special weather statement, Aug 13, 5:27 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
527 PM MDT SUN AUG 13 2017
KSZ041-140000-
Greeley KS-
527 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Towner, or 17 miles southwest of Tribune, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Kansas.
LAT...LON 3841 10204 3857 10190 3844 10172 3826 10198
3826 10205
TIME...MOT...LOC 2327Z 221DEG 20KT 3831 10201The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:16 PM MDT | Tornado Warning | GLD | Cheyenne | 29 min |
| Aug 12, 7:42 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 48 min |
| Aug 12, 8:42 PM MDT | Special Weather Statement | GLD | Sherman | 33 min |
| Aug 12, 9:03 PM MDT | Special Weather Statement | GLD | Rawlins | 27 min |
| Aug 13, 4:49 PM MDT | Special Weather Statement | GLD | Greeley | 26 min |
| Aug 13, 5:27 PM MDT | Special Weather Statement | GLD | Greeley | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.